Michigan, 2010

Hail and Damaging Winds in Michigan, May 7, 2010

May 7, 2010 · NWS DTX · 4 events in 2 counties and zones

A few strong to severe thunderstorms impacted locations along and south of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few strong to severe thunderstorms impacted locations along and south of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 7, 2:20 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 7, 2:20 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT FRI MAY 7 2010

.SHORT TERM... TONIGHT

STORMS DURING THE EARLY EVENING...VERY WINDY LATE TONIGHT.

POWERFUL STORM SYSTEM TO MOVE THROUGH LOWER MICHIGAN TONIGHT...AS
12HR 500 MB HEIGHT FALL CENTER OF -29 TO -30 DAM  TRACKS THROUGH.
BOTH NAM/GS STILL INDICATING SURFACE LOW TRACK THROUGH THE DETROIT
METRO AREA THIS EVENING...PLACING LOCATIONS SOUTH OF EIGHT MILE
UNDER THE GUN FOR POSSIBLE TORNADOES (EXCELLENT LOW LEVEL
FELICITY)...WITH HAIL THREAT NORTH...BASED ON 850 MB CAPES OF
500-1000 J/KG. LATEST SATELLITE/RADAR AND SURFACE OBS SUPPORT THE
FOCUSED ACTIVITY EXPECTED ALONG THE MICHIGAN/OHIO BORDER...AS NOSE
OF 100+ KNOT JET SLIDES IN BY 00Z. A TORNADO WATCH WILL LIKELY BE
ISSUED FOR AT LEAST THE BOTTOM FOUR COUNTIES.

THE BIGGEST ADJUSTMENT TO THE FORECAST WAS TO RAMP UP WINDS LATE
TONIGHT...AS GOOD SUBSIDENT/COLD PUSH BEHIND THE FRONT BY 12Z. 12Z
NAM IS REALLY AGRESSIVE...INDICATING 50 KNOTS AT 925 MB/65 KNOTS AT
850 MB. THE GFS IS A BIT MORE SUBDUED...AND HAVE TAKEN THE MIDDLE
ROAD...AND WOULD EXPECT WIND ADVISORY GUSTS OF AT LEAST 45 MPH FOR
THE SOUTH HALF OF THE CWA. WITH THE EXPECTED TORNADO WATCH AND
SEVERE WEATHER THREAT...DECIDED AGAINST ANOTHER HEADLINE...AND WILL
LET EVENING SHIFT ISSUE WIND ADVISORY...ONCE SEVERE THREAT PASSES.
LOOKING AT 12Z LOWS IN THE LOW TO MID 40S...BASED ON 925 MB TEMPS
FALLING BETWEEN 0 TO 2 C.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY

STRONG MID LEVEL CIRCULATION WILL QUICKLY EJECT EAST OF THE AREA
SATURDAY MORNING.  STRONG COLD AIR ADVECTION WILL BE WELL UNDERWAY
AS NORTHWEST FLOW DEEPENS IN THE WAKE OF THIS PASSAGE.  THIS WILL
SEND THE THERMAL PROFILE PLUMMETING...WITH 850 MB TEMPERATURES
DIPPING BELOW -4C BY AFTERNOON.  THE RESIDUAL CYCLONIC FLOW AND
SUPPORTING LAPSE RATES WILL MAINTAIN AN EXPANSIVE STRATOCUMULUS
FIELD THROUGHOUT THE DAY.  GIVEN THE LACK OF INSOLATION AND DEGREE
OF COLD AIR ADVECTION...HIGHS RANGING FROM LOWER 40S NORTH TO UPPER
40S SOUTH STILL APPEAR ON TARGET.  THIS WILL BE SEVERAL DEGREES SHY
OF RECORD LOW MAXIMUM VALUES /36-38F RANGE/...BUT STILL A GOOD 20
DEGREES BELOW NORMAL FOR THE DATE.  IN ADDITION...THE WIND FIELD
WILL CERTAINLY CONTRIBUTE TO THIS RAW DAY...WITH AN INITIAL SURGE OF
GOOD ISENTROPIC DESCENT/COLD AIR ADVECTION EARLY AND A RESPECTABLE
MIXED LAYER INTO THE AFTERNOON YIELDING GUSTY CONDITIONS.  LATEST
SOUNDINGS/WIND PROFILES SUGGEST GUSTS OF AT LEAST 35 TO 40 MPH...
WITH THE TYPICALLY HIGHER END NAM POINTING TOWARD A PERIOD OF
POSSIBLE ADVISORY WORTHY GUSTS /45-50 MPH/ DURING THE MORNING. ANY
LINGERING DEFORMATION FORCED SHOWER ACTIVITY ACROSS THE NORTH WILL
QUICKLY DIMINISH THROUGH THE MORNING...LEAVING JUST A LOW CHANCE
AREAWIDE INTO THE AFTERNOON UNDER THE CYCLONIC/CONVERGENT FLOW.

THE STRENGTH OF THIS AIR MASS WILL BRING FROST/FREEZE CONCERNS
DURING THE EARLY MORNING HOURS BOTH SUNDAY AND MONDAY.  PERSISTENT
LOW LEVEL GRADIENT FLOW WILL KEEP THE BOUNDARY LAYER MIXED ENOUGH TO
KEEP FROST FORMATION PATCHY AT BEST SUNDAY MORNING...BUT WILL STILL
BE SUPPORTIVE OF NEAR FREEZING LOWS OUTSIDE OF METRO DETROIT.
BETTER SETUP FOR BOTH CONDITIONS MONDAY MORNING WITH SURFACE
RIDGING/WEAKER GRADIENT IN PLACE.  THE SEASONABLY COOL TEMPERATURES
REMAIN IN PLACE FOR SUNDAY...ALTHOUGH MORE SOLAR HEATING WILL HELP
TAKE THE EDGE OFF COMPARED TO SATURDAY.  THE LATEST PROJECTED
850/925 MB TEMPERATURES SUPPORT HIGHS OF LOW-MID 50S.  UPPER HEIGHTS
WILL CONTINUE TO BUILD INTO MONDAY AS THE SURFACE RIDGE SLIDES
EAST...MAINTAINING THE WARMING TREND WITH DAYTIME READINGS CLIMBING
BACK TOWARD THE 60 DEGREE MARK UNDER PLENTY OF SUNSHINE.

STRONG SHORTWAVE EJECTING OUT OF THE ROCKIES WILL DRIVE THE NEXT
GOOD SURGE OF WARM AIR ADVECTION AND MOISTURE TRANSPORT INTO THE
GREAT LAKES DURING THE TUESDAY/TUES NIGHT PERIODS.  OVERALL SETUP
LOOKING RATHER SIMILAR TO TODAY...FAVORING AN EXPANDING AREA OF
SHOWERS/ELEVATED THUNDER EARLY TUESDAY ALONG THE LEAD EDGE OF THE
MOISTURE/THETA-E GRADIENT AND WITHIN A ZONE OF INCREASING ELEVATED
INSTABILITY AND MID LEVEL LAPSE RATES.  HOW MUCH SURFACE BASED
INSTABILITY EVOLVES LATE IN THE DAY WILL AGAIN BE DEPENDENT ON
PROPER PLACEMENT OF THE NORTHEASTWARD ADVANCING SURFACE LOW AND
WARM FRONT.  OVERALL SETUP CERTAINLY POINTS TOWARD A WET
DAY...WARRANTING AN ADDITIONAL ADJUSTMENT UPWARD IN POPS TO
THE LIKELY CATEGORY.

&&

.MARINE...

A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHEAST THROUGH THE
CENTRAL AND EASTERN GREAT LAKES TONIGHT. CONFIDENCE HAS INCREASED
THAT NORTHWEST WINDS WILL REACH GALE FORCE SATURDAY MORNING IN THE
WAKE OF THE LOW...AS VERY COLD AIR SPILLS INTO THE REGION THROUGH
THE DAY. A GALE WARNING HAS BEEN ISSUED FOR ALL MARINE AREAS.
UNSTABLE CONDITIONS OVER THE WATER WILL BE CONDUCIVE TO LARGE WAVES
OVER ALL MARINE AREAS. WIND AND WAVES WILL SLOWLY DIMINISH ON SUNDAY
AS LARGE HIGH PRESSURE BUILDS INTO THE OHIO VALLEY...AND INTO THE
SOUTHERN GREAT LAKES ON MONDAY.

&&

.PREV DISCUSSION...ISSUED 1214 PM EDT FRI MAY 7 2010

AVIATION...

STRONG LOW PRESSURE TRACKING ACROSS THE DETROIT METRO AREA THIS
EVENING WILL BRING A SECOND ROUND OF SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON...WITH SEVERE THUNDERSTORMS LIKELY TOWARD THE
OHIO BORDER. ACTIVITY WILL SLOWLY WIND DOWN DURING THE EVENING
HOURS...BUT STRONG LOW LEVEL COLD ADVECTION KICKING IN TONIGHT
BEHIND THIS DEPARTING LOW PRESSURE SYSTEM...WILL LEAD TO WEST-
NORTHWEST WIND GUSTS OF AT LEAST 40 KNOTS...CENTERED AROUND 12Z
SATURDAY. WINDS WILL SLOWLY DIMINISH DURING THE DAY. HIGH MVFR
CEILINGS DURING THE MORNING HOURS ARE EXPECTED TO LIFT INTO THE
LOW VFR AS DRIER AIR CONTINUES TO WORK INTO THE AREA. ENOUGH LOW
LEVEL INSTABILITY AROUND TO TRIGGER A FEW LIGHT RAIN SHOWERS...BUT
COVERAGE NOT WORTH PUTTING IN TAFS THIS FAR OUT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362...FROM 4 AM SATURDAY TO 8 PM SATURDAY.

     GALE WARNING...LHZ363-LHZ462-LHZ463-LHZ464...FROM 8 AM SATURDAY TO
     MIDNIGHT SUNDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...FROM 6 AM SATURDAY TO 9 PM SATURDAY.

     GALE WARNING...SAGINAW BAY...FROM 8 AM SATURDAY TO 8 PM SATURDAY.

LAKE ST CLAIR...
     GALE WARNING...FROM 5 AM SATURDAY TO MIDNIGHT SUNDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM 5 AM SATURDAY TO MIDNIGHT SUNDAY.

&&

SHORT TERM...SF
LONG TERM....MR
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 7, 3:42 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
442 PM EDT FRI MAY 7 2010

MIZ075-076-082-083-081430-
WASHTENAW-WAYNE-LENAWEE-MONROE-
442 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH OF EIGHT
MILE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE A FEW THUNDERSTORMS WILL BE SEVERE THROUGH
LATE THIS EVENING. LARGE HAIL...DAMAGING WIND GUSTS...AND ISOLATED
TORNADOES ARE ALL POSSIBLE....AS STORMS MOVE TO THE NORTHEAST AT 50
MPH. STRONG LOW PRESSURE WILL TRACK THROUGH THE REGION PROVIDING THE
SEVERE THREAT.

THE STORMY WEATHER AND WIDESPREAD RAIN SHOWERS WILL DIMINISH
TOWARD MIDNIGHT AS THE LOW EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ABOVE MENTIONED STORM SYSTEM SYSTEM WILL BRING CONSIDERABLY
COLDER AIR INTO THE REGION FOR THE WEEKEND. LOW TEMPERATURES WILL
APPROACH FREEZING ON SATURDAY NIGHT AND SUNDAY NIGHT.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A NEW LOW PRESSURE
SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

MIZ053>055-060>063-068>070-081430-
SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-
442 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS NORTH OF EIGHT
MILE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THIS EVENING.
THE PRIMARY HAZARD IS LARGE HAIL BUT DAMAGING WIND GUSTS ARE ALSO
POSSIBLE FROM THE STRONGEST STORMS LATE TODAY...MAINLY ALONG AND
SOUTH OF THE INTERSTATE 69 CORRIDOR. STORM MOTION WILL BE NORTHEAST
AT 50 MPH. STRONG LOW PRESSURE WILL TRACK THROUGH THE
REGION PROVIDING THE SEVERE THREAT.

THE STORMY WEATHER AND WIDESPREAD RAIN SHOWERS WILL DIMINISH
TOWARD MIDNIGHT AS THE LOW EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ABOVE MENTIONED STORM SYSTEM SYSTEM WILL BRING CONSIDERABLY
COLDER AIR INTO THE REGION FOR THE WEEKEND. LOW TEMPERATURES WILL
APPROACH FREEZING ON SATURDAY NIGHT AND SUNDAY NIGHT.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A NEW LOW
PRESSURE SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER ANY REPORTS OF
HAIL WILL BE APPRECIATED.

MIZ047>049-081430-
MIDLAND-BAY-HURON-
442 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER. THE STRONGEST STORMS WILL BE CAPABLE OF HALF
INCH DIAMETER HAIL AS THEY MOVE TOWARD THE NORTHEAST AT 40 MPH. THE
STORMY WEATHER AND WIDESPREAD RAIN SHOWERS WILL DIMINISH TOWARD
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ABOVE MENTIONED STORM SYSTEM SYSTEM WILL BRING CONSIDERABLY
COLDER AIR INTO THE REGION FOR THE WEEKEND. LOW TEMPERATURES WILL
APPROACH FREEZING ON SATURDAY NIGHT AND SUNDAY NIGHT.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A NEW LOW
PRESSURE SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-081430-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
442 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH LATE EVENING SOUTH
OF SAGINAW BAY WITH A MODERATE RISK FOR THE MICHIGAN WATERS OF LAKE
ERIE. THE PRIMARY HAZARDS ARE LARGE HAIL BUT DAMAGING WIND GUSTS ARE
ALSO POSSIBLE FROM THE STRONGEST STORMS...MAINLY SOUTH OF PORT
SANILAC...AS THE STORMS MOVE TOWARD THE NORTHEAST AT 40 MPH.
WATERSPOUT DEVELOPMENT IS ALSO POSSIBLE NEAR THE WEST END OF LAKE
ERIE. THE BEST WINDOW OF OPPORTUNITY WILL BE THROUGH 10 PM.

THE STORMY WEATHER AND WIDESPREAD RAIN SHOWERS WILL DIMINISH
TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GALE WATCH IS IN EFFECT SATURDAY FOR ALL MARINE AREAS. PLEASE
SEE THE LATEST MARINE FORECASTS AND STATEMENTS FOR DETAILS.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A NEW LOW
PRESSURE SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ361>363-081430-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
442 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GALE WARNING IS IN EFFECT SATURDAY FOR ALL MARINE AREAS. PLEASE
SEE THE LATEST MARINE FORECASTS AND STATEMENTS FOR
DETAILS.../MWWDTX/.../GLFLH/ AND /GLFSC/.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WITH A NEW LOW
PRESSURE SYSTEM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 7, 10:08 AM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1108 AM EDT FRI MAY 7 2010

MIZ061-068-069-075-082-071615-
GENESEE-LENAWEE-LIVINGSTON-OAKLAND-WASHTENAW-
1108 AM EDT FRI MAY 7 2010

...SPECIAL WEATHER STATEMENT...

AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF CHELSEA TO 49 MILES SOUTHWEST OF MANCHESTER...MOVING NORTHEAST AT
60 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  PLAINFIELD...         PARKERS CORNERS...    GREGORY...
  UNADILLA...           HOWELL...             FOWLERVILLE...
  OAK GROVE...          HELL...               LYNDON TOWNSHIP...
  COHOCTAH...           CEMENT CITY...
  PINCKNEY STATE RECREATION AREA...           DEVILS LAKE...
  DEERFIELD TOWNSHIP... PINCKNEY...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, May 7, 10:36 AM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1136 AM EDT FRI MAY 7 2010

MIZ069-070-076-071615-
MACOMB-OAKLAND-WAYNE-
1136 AM EDT FRI MAY 7 2010

...SPECIAL WEATHER STATEMENT...

AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES WEST OF ROMULUS...MOVING
NORTHEAST AT 55 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LIVONIA BY 1145 AM EDT...
  DEARBORN BY 1150 AM EDT...
  DETROIT AND SOUTHFIELD BY 1155 AM EDT...
  ROYAL OAK BY NOON EDT...
  WARREN BY 1205 PM EDT...
  STERLING HEIGHTS AND ST. CLAIR SHORES BY 1210 PM EDT...
  MOUNT CLEMENS AND MACOMB TOWNSHIP BY 1215 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN
Special weather statement, May 7, 10:47 AM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1147 AM EDT FRI MAY 7 2010

MIZ082-083-071630-
LENAWEE-MONROE-
1147 AM EDT FRI MAY 7 2010

...SPECIAL WEATHER STATEMENT...

AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM 17 MILES SOUTHWEST OF BLISSFIELD...MOVING
NORTHEAST AT 50 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BLISSFIELD AND OTTAWA LAKE BY NOON EDT...
  DEERFIELD BY 1205 PM EDT...
  PETERSBURG BY 1210 PM EDT...
  DUNDEE AND IDA BY 1215 PM EDT...
  MAYBEE BY 1220 PM EDT...
  CARLETON BY 1225 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN
Special weather statement, May 7, 3:12 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 PM EDT FRI MAY 7 2010

MIZ060-061-068-069-072115-
GENESEE-LIVINGSTON-OAKLAND-SHIAWASSEE-
412 PM EDT FRI MAY 7 2010

...SPECIAL WEATHER STATEMENT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES WEST OF
PERRY TO 11 MILES SOUTH OF FOWLERVILLE...MOVING NORTHEAST AT 70 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  HOWELL AND FOWLERVILLE BY 420 PM EDT...
  OAK GROVE AND PERRY BY 425 PM EDT...
  MORRICE AND HARTLAND BY 430 PM EDT...
  BYRON AND BANCROFT BY 435 PM EDT...
  HENDERSON AND OWOSSO BY 440 PM EDT...
  SWARTZ CREEK AND LENNON BY 445 PM EDT...
  ORTONVILLE AND NEW LOTHROP BY 450 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, May 7, 3:45 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT FRI MAY 7 2010

MIZ061-062-069-072130-
GENESEE-LAPEER-OAKLAND-
445 PM EDT FRI MAY 7 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FENTON...MOVING EAST AT 70 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND BLANC BY 450 PM EDT...
  ORTONVILLE AND GOODRICH BY 455 PM EDT...
  HADLEY BY 500 PM EDT...
  METAMORA BY 505 PM EDT...
  DRYDEN BY 510 PM EDT...
  IMLAY CITY AND ALMONT BY 515 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN
Local storm report, May 7, 3:50 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             FENTON                  42.80N 83.71W
05/07/2010  E0.50 INCH       GENESEE            MI   TRAINED SPOTTER

            INTERSECTION OF LEROY AND SHIAWASSEE RD

&&

DKOOK

The radar

The Detroit radar (KDTX), 15 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oakland

When
May 7, 3:52 PM EST
Where
Oakland County, 1.01 mi E of Holly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.800, -83.600

Thunderstorm Wind, Lenawee

When
May 7, 5:50 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -84.040

Two large oak trees reported down on Broad and Chestnut streets.

Thunderstorm Wind, Lenawee

When
May 7, 5:52 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.900, -84.040

A tree fell onto a Dodge pickup truck on South Main street. A large branch also blocked one southbound lane of Main street.

Thunderstorm Wind, Lenawee

When
May 7, 5:55 PM EST
Where
Lenawee County, 1.54 mi E of Birdsall
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.950, -83.970

Numerous trees, large branches, and power lines reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229438, 229228, 229229, 229230.